Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 61, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 28, 2011, 6:40 AM EDT for 4 counties in South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2011, 6:40 AM EDT (10:40 UTC)
- Expired
- Apr 28, 2011, 7:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:30 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
356
WUUS52 KCAE 281040
SVRCAE
SCC003-009-011-075-281145-
/O.NEW.KCAE.SV.W.0061.110428T1040Z-110428T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
640 AM EDT THU APR 28 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 AM EDT
* AT 634 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTH OF NEW ELLENTON...OR NEAR SAVANNAH RIVER SITE...AND MOVING
EAST AT 60 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...
ORANGEBURG...NEW ELLENTON...ELLOREE...DENMARK...BROOKDALE...
BRANCHVILLE...BOWMAN...BLACKVILLE...BARNWELL AND BAMBERG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON EDT THURSDAY FOR EAST
CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3320 8166 3347 8170 3354 8072 3352 8069
3351 8070 3347 8066 3347 8062 3347 8061
3350 8063 3354 8059 3355 8060 3355 8055
3332 8052 3320 8075
TIME...MOT...LOC 1040Z 268DEG 60KT 3330 8153
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:05 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 28, 5:05 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT THU APR 28 2011
.SYNOPSIS...
STRONG COLD FRONT WITH A HISTORY OF SEVERE WEATHER CONTINUES TO
MARCH INTO THE CSRA AND MIDLANDS ALONG WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THE COLD FRONT WILL
MOVE OFFSHORE BRINGING THE SHOWERS AND THUNDERSTORMS TO AND END
THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO THE REGION
TONIGHT THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO THE
FORECAST AREA AND WILL ENTER THE AUGUSTA AND COLUMBIA AREAS IN THE
NEXT HOUR OR TWO. COORDINATION CALL WITH STORM PREDICTION CENTER
HAS RESULTED IN THE CANCELLATION OF TORNADO WATCH 248 AND ISSUANCE
OF TORNADO WATCH 250 THROUGH NOON TODAY. STRONGEST STORMS
CURRENTLY ENTERING THE CSRA...SOME OF WHICH HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN GA. UPDATE OUT MOMENTARILY TO ACCOUNT
FOR TORNADO WATCH 250 AND ADJUST WEATHER AND POPS.
PREVIOUS DISCUSSION...STRONG COLD FRONT WITH A HISTORY OF
TORNADOES AND SEVERE WEATHER CONTINUES TO MARCH ACROSS THE
TENNESSEE VALLEY AND GULF COAST STATES. THE FRONT WILL CROSS
CENTRAL SOUTH CAROLINA THIS AFTERNOON AND MOVE OFF THE COAST BY
THE EVENING.
INSTABILITY PARAMETERS REMAIN MODERATE TO HIGH WITH STRONG
LOW LEVEL SHEAR. DEWPOINTS IN THE MID 60S TO LOWER 70S AHEAD OF THE
FRONT. DISCRETE SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL END ACROSS
THE MIDLANDS AND CSRA EARLY THIS AFTERNOON AND END ALONG THE COAST
BY MID TO LATE AFTERNOON.
COORDINATION WITH THE STORM PREDICTION CENTER HAS RESULTED
TORNADO WATCH 248 THROUGH 8AM FOR THE CSRA...CENTRAL AND WESTERN
MIDLANDS. EXPECT SOME WEAKENING IN THE LINE AS IT MOVES INTO THE
AREA...BUT THERE WILL STILL BE STRONG TO SEVERE STORMS POSSIBLE
ALONG AND AHEAD OF THE FRONT.
THE LAKE WIND ADVISORY REMAIN IN EFFECT THROUGH 8 PM THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
QUIET WEATHER FOR TONIGHT INTO FRIDAY NIGHT. ALL MODELS INDICATE
THE COLD FRONT WILL PUSH OFF THE COAST BY THIS EVENING WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. THE LARGE UPPER LEVEL TROUGH
CROSSING THE EASTERN PART OF THE NATION WILL FINALLY MOVE OFF THE
COAST FRIDAY...ALLOWING THE UPPER LEVEL RIDGE TO MOVE IN FROM THE
WEST. DRY WEATHER AND SEASONABLE WEATHER EXPECTED WITH HIGHS AROUND
80 AND LOWS IN THE UPPER 40S TO LOWER 50S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE BUILDS OVER
THE GULF COAST AND BUILDS EASTWARD. HIGH PRESSURE DOMINATES THE
FORECAST THROUGH THE WEEKEND AS THE UPPER RIDGE MOVES OFF THE
COAST MONDAY. NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST ON
FRIDAY DEEPENS WHILE MOVING EAST INTO THE CENTRAL PART OF THE
NATION THROUGH TUESDAY. A COLD FRONT APPROACHES FROM THE WEST BY
LATE MONDAY. GFS INDICATE THE FRONT CROSSING THE AREA TUESDAY.
POPS FOR SHOWERS/TSTMS MONDAY THROUGH TUESDAY.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
UPDATE 09Z...SHOWERS AND THUNDERSTORMS CONTINUE TO APPROACH THE
TAF SITES AND WILL MOVE INTO AGS/DNL/CAE/CUB WITHIN THE NEXT HOUR.
SOME OF THE THUNDERSTORMS APPROACHING AGS/DNL HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN WESTERN/CENTRAL GA...ALONG WITH
AN EXCEPTIONAL AMOUNT OF LIGHTNING. SHOWERS AND THUNDERSTORMS
WILL TAKE A COUPLE OF HOURS TO CROSS THE TAF SITES AND SHOULD BE
EAST OF AGS/DNL/CAE/CUB AROUND 14Z.
PREVIOUS DISCUSSION...VFR CONDITIONS FOR MUCH OF THE TAF
PERIOD...REDUCING TO MVFR/IFR WITH SHOWERS/THUNDERSTORMS DURING
THE EARLY MORNING HOURS. COLD FRONT CROSSING THE SOUTHEASTERN
STATES WILL MOVE INTO AGS/DNL AROUND 08 TO 09Z ALONG WITH SHOWERS
AND THUNDERSTORMS...THEN INTO CAE/CUB/OGB BETWEEN 09 AND 10Z. THIS
SYSTEM HAS A HISTORY OF PRODUCING TORNADOES AND SEVERE WEATHER SO
EXPECT SOME STRONG WIND GUSTS AT A MINIMUM FOR ALL TAF SITES. FOR
NOW HAVE INCLUDED 25 KNOTS WITH GUSTS TO 35 KNOTS ASSOCIATED WITH
THUNDERSTORMS. FRONT ALONG WITH SHOWERS AND THUNDERSTORMS WILL
MOVE EAST OF THE TAF SITES BY 15Z WITH WINDS REMAINING STRONG AND
GUSTY AS THEY VEER TO WESTERLY DURING THE AFTERNOON.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
063>065-077.
&&Hazardous weather outlook, Apr 28, 4:44 AM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 444 AM EDT THU APR 28 2011 GAZ063>065-077-SCZ015-016-020>022-025>031-035>038-041-290845- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 444 AM EDT THU APR 28 2011 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-SCZ018-290845- LINCOLN-MCCORMICK- 444 AM EDT THU APR 28 2011 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 28, 5:49 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM HAIL MARTINEZ 33.52N 82.09W
04/28/2011 M1.00 INCH COLUMBIA GA AMATEUR RADIO
INCH SIZE HAIL IN MATRINEZ REPORTED BY HAM RADIO.
&&
DSLocal storm report, Apr 28, 6:15 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM HAIL EVANS 33.51N 82.15W
04/28/2011 M1.75 INCH COLUMBIA GA PUBLIC
GOLFBALL SIZE HAIL IN EVANS.
0535 AM HAIL GROVETOWN 33.45N 82.20W
04/28/2011 M1.25 INCH COLUMBIA GA PUBLIC
HALF DOLLAR SIZE HAIL IN GROVETOWN.
0551 AM HAIL GILBERT 33.92N 81.39W
04/28/2011 M1.00 INCH LEXINGTON SC PUBLIC
QUARTER SIZE HAIL IN GILBERT.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:28 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 47 min |
| Apr 28, 2:57 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 48 min |
| Apr 28, 3:24 AM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| Apr 28, 3:48 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 42 min |
| Apr 28, 4:15 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 45 min |
| Apr 28, 4:26 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 34 min |
| Apr 28, 4:50 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 40 min |
| Apr 28, 4:56 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 49 min |
| Apr 28, 5:03 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 42 min |
| Apr 28, 5:17 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| Apr 28, 5:24 AM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 3 hr |
| Apr 28, 5:31 AM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 44 min |
| Apr 28, 5:41 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 49 min |
| Apr 28, 5:57 AM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 48 min |
| Apr 28, 6:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 48 min |
| Apr 28, 6:28 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland | 47 min |
| Apr 28, 6:54 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 66 min |
| Apr 28, 7:08 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 52 min |
| Apr 28, 7:16 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 44 min |
| Apr 28, 7:20 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 55 min |
| Apr 28, 7:30 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 45 min |
| Apr 28, 7:49 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 56 min |
| Apr 28, 8:05 AM EDT | Tornado Warning | CAE | Lee, Sumter | 25 min |
| Apr 28, 8:16 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 59 min |
| Apr 28, 8:45 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Clarendon, Orangeburg | 60 min |
| Apr 28, 9:22 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Orangeburg, Sumter | 53 min |
| Apr 28, 10:59 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 31 min |
| Apr 28, 11:16 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lee, Richland, Sumter | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.